Nebraska, 2017

High Wind in Nebraska, March 23, 2017

March 23, 2017 · NWS GLD · 1 event in 1 county or zone

During the late evening high wind gusts up to 68 MPH were reported at the McCook airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late evening high wind gusts up to 68 MPH were reported at the McCook airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 6:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 23, 6:49 PM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
649 PM MDT Thu Mar 23 2017

.UPDATE...
Issued at 644 PM MDT Thu Mar 23 2017

A Blowing Dust Advisory has been issued for the next few hours for
the counties south of I-70 and along and west of Hwy 27; in
Colorado and Kansas. There was a dust plum observed via
satellite. Dust was verified from a spotter and the Burlington, CO
ASOS site.

&&

.SHORT TERM...(This afternoon through Friday)
Issued at 339 PM MDT Thu Mar 23 2017

Early afternoon WV imagery and RAP analysis shows a trough becoming
negatively tilted near the Four Corners Region. SW diffluent flow
extends across the plains ahead of this upper trough. At the surface
lee trough is deepening with a trough axis near our northern CWA
and a dry line and possible warm front just south of our CWA.

This afternoon-evening: Mesoanalysis shows weakening CIN and axis of
2500 J/KG SB CAPE east of CO state line. Axis of 50-75 kt effective
bulk shear extends along the CO border. As cap is weakening we are
beginning to see CU field developing along and east of surface low
pressure. Short range guidance (RAP/HRRR) are showing thunderstorm
initiation along CO border within the hour, and increasing
coverage/possible mergers through the early evening. Shear profiles
at least within the effective layer are linear in nature, however as
LLJ increases around 00Z we may see low level veering (particularly
along warm front/trough axis) which could allow super cell
development. Greater concern will be for large hail and damaging
winds (particularly damaging winds due to high storm bases and
dry air masses). DCAPE values are already in the 1000-1500 J/KG
range. Due to the very high shear environment and possibility for
dry air entrainment/precip loading (based on moisture profiles)
raises the possibility for isolated gusts in excess of 80 mph.

Late tonight-Friday: Upper low closes off and deepens and is showing
by guidances to track near southern Kansas border (there are
variances). As has been the case guidance shows best precip coverage
across our NW CWA where occlusion/deformation zone sets up and
moderate to heavy rainfall will be possible. Wet bulb profiles on
GFS/ECMWF are borderline on rain/snow mix, however in our far west
we should see a change over in the 09-15Z time frame and a mix can't
be ruled out in counties adjacent to CO border. I couldn't rule out
moderate snow accumulations in our far west, however ground
temperatures are very warm and I am unsure how persistent the
snowfall would be. NAM is a cold outlier, but it should be noted it
shows the possibility for predominately snow spreading into NW
Kansas/SW Nebraska (similar conditions to eastern CO). GFS and ECMWF
do show temperature profiles cooling over NW KS during the day as
upper low transitions east, but this is separated from main precip
axis in the west.

It is worth noting that unless we see showers/isolated thunderstorms
fill in near upper low center, our southeast CWA may not receive any
precipitation Friday due to a dry slot moving from the southeast to
northwest. I trended PoPs down for those locations.

Regarding Wind/Winter Weather Highlights: Mixed layer winds should
support at least 60 mph along and west of the CO state line late
tonight and Friday (west to east progression in winds increasing). I
have less confidence in winds furthest east towards Hwy 83 and SW
Nebraska due to position on main wind max. I went ahead and upgraded
watch to High Wind Warning, but could see the counties east and
north remaining just below criteria. Where snow occurs (more likely
west) these winds should combine to crease blowing snow/near
blizzard conditions. Confidence was lower in the east due to better
consistency with GFS/ECWMF. I was also unsure of duration of
possible white out conditions, so decision was made to issue Winter
Weather Advisory for our eastern Colorado counties. We will need to
monitor trends, and make adjustments as necessary.

.LONG TERM...(Friday night through Thursday)
Issued at 1241 PM MDT Thu Mar 23 2017

Several wx systems set to affect the Tri State region for the
extended period. The first will occur Friday night as wrap-around
moisture from exiting system will mainly affect northern zones thru
06z Saturday. Second system will be a quick moving shortwave for the
latter portion of the upcoming weekend into Sunday night. A large
cutoff H5 low then swings into the southwest portions of the country
by Tuesday shifting eastward into the Southern Plains into Thursday.
High pressure set to affect the region in between affecting systems.

For Friday night...CAA accompanying the wrap-around moisture will
keep a rw/sw mix or all -sw for NE Colorado as temps slide into
the 30s. Areas east of the Colorado border will see light rain as
temps do not drop to see any changeover before precip exits. For
the end of the weekend system...temps will remain in a range to
keep all areas as light rain showers. QPF expectations will reach
possibly in a range of 0.10-0.20" for these two systems combined.

The prolonged nature of the upcoming mid week system for next
Tuesday into Thursday will bring in ample Gulf moisture for a 0.75-
1.00" potential QPF range with some localized higher amounts...
especially west of Highway 83. Colder air wrapping into area Wed
night into Thursday will bring best chances for snow showers to mix
with expected rain. Light accumulation possible for western zones.

For temps...near to above normal highs expected with a range from
the mid 50s to the mid 60s...warmest timeframes on Saturday and next
Monday which do coincide with surface ridging arriving before
shortwaves. Overnight lows will drop into the 30s for most nights.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 555 PM MDT Thu Mar 23 2017

KGLD and KMCK will have multiple aviation impacts during the TAF
period. During the remainder of the afternoon into to the evening
hours, both terminals will have the potential for thunderstorms.
Both terminals could see gusty winds through the evening hours.
KMCK is expected to see is LLWS during the evening hours of 02z
to 05z from the south around 40 to 45 kts.

Widespread rain chances are expected to develop into the overnight
hours and continuing through the remainder of the TAF period.
KGLD could see a rain/snow mix Friday morning into the afternoon
hours. With this rain and rain/snow chances over both terminals,
strong winds are expected. Gusty north winds will engulf both
locations at around 40 to 50 kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 6 AM MDT /7 AM CDT/ to 6 PM MDT /7 PM
     CDT/ Friday for KSZ001-002-013-014-027-028-041-042.

     Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ001-013-027-041.

     Blowing Dust Advisory until 8 PM MDT this evening for KSZ013-027-
     041.

CO...Red Flag Warning until 7 PM MDT this evening for COZ252>254.

     Blowing Dust Advisory until 8 PM MDT this evening for COZ091-092.

     High Wind Warning from 3 AM to 6 PM MDT Friday for COZ090>092.

     Winter Weather Advisory from 3 AM to noon MDT Friday for
     COZ090>092.

NE...Red Flag Warning until 7 PM MDT this evening for NEZ079.

&&

UPDATE...CLT
SHORT TERM...DR
LONG TERM...JN
AVIATION...CLT
Hazardous weather outlook, Mar 23, 11:01 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1101 AM MDT Thu Mar 23 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241715-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1101 AM MDT Thu Mar 23 2017 /1201 PM CDT Thu Mar 23 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Critical fire weather conditions are expected this afternoon in
northeast Colorado and adjacent areas of northwest Kansas and
southwest Nebraska due to dry fuels, low humidity and gusty south
winds.

There is a slight risk of severe thunderstorms this afternoon and
evening mainly in northwest Kansas and southwest Nebraska. Damaging
wind gusts will be the main threat. Wind gusts in excess of 80 mph
and large hail can't be ruled out with stronger storms. Blowing dust
and reduced visibilities may develop as a result of these strong
winds. An isolated brief tornado may also be possible.

Strong northerly winds will develop in northeast Colorado after
midnight tonight and spread into parts of northwest Kansas by
sunrise Friday morning. Wind gusts up to 65 mph will be possible.
Reduced visibility in areas of blowing dust will be possible for
locations that do not receive precipitation.

Rain will change to snow or a mix of rain and snow in northeast
Colorado late tonight and early Friday morning. Areas of blowing
snow will be possible where snowfall correlates with strong winds.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong winds gusting to 65 mph will continue through Friday
afternoon, and a wintry mix may continue to impact locations
generally along and west of Highway 27. The best chance for slushy
light snow accumulations and blowing snow will be in eastern Colorado
Friday morning. Prepare for the possibility of rapidly changing and
hazardous travel conditions especially Friday morning along and west
of the Colorado state line.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this after 3 PM MST (4 PM CST)
through this evening.

In the hours before

Special weather statement, Mar 23, 8:58 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Goodland KS
958 PM CDT THU MAR 23 2017

KSZ015-016-029-240330-
Gove KS-Sheridan KS-Graham KS-
958 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERIDAN...
NORTHEASTERN GOVE AND SOUTHWESTERN GRAHAM COUNTIES UNTIL 1030 PM
CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Quinter, moving northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Quinter, Grainfield, Gove and Park.

This includes Interstate 70 in Kansas between mile markers 95 and
113.

LAT...LON 3913 10013 3913 10015 3888 10015 3882 10023
      3893 10060 3939 10025 3928 10010
TIME...MOT...LOC 0258Z 230DEG 46KT 3902 10029

JRM
Special weather statement, Mar 23, 9:10 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Goodland KS
1010 PM CDT THU MAR 23 2017

KSZ016-240345-
Graham KS-
1010 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM COUNTY UNTIL 1045 PM
CDT...

At 1009 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Morland, or 11 miles north of Voda, moving northeast
at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm and as
other showers move through the area. Strong winds may occur with
little advance notice.

Locations impacted include...
Hill City, Morland, Bogue, Penokee and Saint Peter.

LAT...LON 3913 9965 3913 9991 3914 10015 3956 10008
      3956 9960 3948 9960
TIME...MOT...LOC 0309Z 203DEG 44KT 3922 10002

JRM
Special weather statement, Mar 23, 9:26 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
1026 PM CDT THU MAR 23 2017

KSZ002>004-014>016-028-029-NEZ080-081-240400-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1026 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN THOMAS...NORTON...EASTERN
LOGAN...SHERIDAN...EASTERN RAWLINS...DECATUR...GOVE...GRAHAM...RED
WILLOW AND EASTERN HITCHCOCK COUNTIES UNTIL 1100 PM CDT...

At 1025 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Trenton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.

Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.

This includes Interstate 70 in Kansas between mile markers 53 and
112.

LAT...LON 3913 9961 3913 10015 3870 10016 3871 10107
      4034 10109 4035 10020 4000 10019 4000 9962
TIME...MOT...LOC 0325Z 203DEG 43KT 3934 10054

JRM
Local storm report, Mar 23, 9:40 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     NON-TSTM WND GST 3 SE BEARDSLEY          39.78N 101.19W
03/23/2017  M61 MPH          RAWLINS            KS   MESONET

&&

JMARTIN
Local storm report, Mar 23, 9:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
955 PM MDT THU MAR 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     NON-TSTM WND GST 1 N COLBY               39.40N 101.05W
03/23/2017  M58 MPH          THOMAS             KS   AWOS

&&

JMARTIN
Special weather statement, Mar 23, 9:59 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
1059 PM CDT THU MAR 23 2017

KSZ002>004-014>016-028-029-NEZ080-081-240445-
Norton KS-Rawlins KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-
Logan KS-Graham KS-Red Willow NE-Hitchcock NE-
1059 PM CDT THU MAR 23 2017

...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTON...LOGAN...
SHERIDAN...RAWLINS...DECATUR...GOVE...GRAHAM...RED WILLOW AND
HITCHCOCK COUNTIES UNTIL 1145 PM CDT...

At 1058 PM CDT, strong southerly winds were occurring across the
area, mainly east of a Stratton, Nebraska to Russel Springs line.
Wind gusts of 50 to 55 mph will be possible with isolated gusts to
60 mph possible.

Locations impacted include...
McCook, Colby, Norton, Oakley, Oberlin, Hill City and Hoxie.

This includes Interstate 70 in Kansas between mile markers 43 and
112.

LAT...LON 3913 10015 3870 10016 3873 10125 4035 10130
      4035 10020 4000 10019 4000 9962 3913 9961
TIME...MOT...LOC 0358Z 203DEG 43KT 3933 10056

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Red Willow

When
March 23, 10:00 PM CST to 10:19 PM CST
Where
Red Willow forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Reported at the McCook airport. Two rounds of gusts occurred, from :00-:14 and :18-:19 after the hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689400.